Illinois, 2005

Hail and Damaging Winds in Illinois, May 13, 2005

May 13, 2005 · NWS ILX · 11 events in 8 counties and zones

6 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 1:50 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, May 13, 1:50 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT FRI MAY 13 2005

.DISCUSSION...COVERAGE OF CONVECTION OVERNIGHT TONIGHT...AND
LINGERING RAIN CHANCES ON SATURDAY THE MAIN FORECAST CHALLENGES.
NAM ONCE AGAIN THE MODEL OF CHOICE...AT LEAST IN THE SHORT TERM...
AS THE GFS SUFFERING FEEDBACK PROBLEMS WITH SECOND SHORTWAVE FCST TO
PUSH ACRS THE MIDWEST TNT. FURTHER OUT...WILL TAKE THE LESS
PROGRESSIVE...MORE AMPLIFIED LOOK OF THE ECMWF.

SHORT TERM...TONIGHT THROUGH TUESDAY...
LATEST SURFACE ANALYSIS INDICATING WEAK LOW PRESSURE SW OF CHICAGO
WITH BNDRY EXTENDING SOUTHWARD THRU EASTERN ILLINOIS. VERY MOIST
AND UNSTABLE AIR MASS AHEAD OF BNDRY THIS AFTN WITH SB CAPES IN THE
1500-2000 J/KG RANGE. SCATTERED CONVECTION CONTINUES FROM MATTOON AND
SE OF EFFINGHAM...NE TO PARIS. FURTHER WEST...SFC WINDS HAVE BECOME
MORE WESTERLY WITH DEW POINTS MIXING DOWN INTO THE UPPER 50S TO
LOWER 60S. NEXT SHORTWAVE/SPEED MAX SEEN ON WATER VAPOR LOOP FROM
ACRS EASTERN KS AND OK WITH CONVECTION ONGOING TO ITS EAST EARLY
THIS AFTERNOON AND AS THAT FEATURE PUSHES INTO THE MIDWEST...EXPECT
FURTHER DEVELOPMENT TO OCCUR OVER MAINLY THE SOUTHERN HALF OF THE
FCST AREA OVERNIGHT WITH FAVORABLE UPPER DIFLUENCE ASSOCIATED WITH
RIGHT ENTRANCE REGION OF 300 MB JET. PWAT VALUES IN THE 1.00-1.25 INCH
RANGE ACROSS THE SOUTHERN HALF OF THE FCST AREA SO BEST BET FOR HEAVY
RAINS WILL BE ASSOCIATED ALONG AND SOUTH OF COLD FRONT OVERNIGHT.

CHANCES FOR SHOWERS WILL DECREASE DURING THE DAY IN THE FAR
SOUTHEAST AS THE FRONTAL BOUNDARY SHIFTS FURTHER AWAY FROM THE
STATE...WHILE FURTHER NORTH...A SECONDARY SHORTWAVE DROPS SE INTO
THE LAKES BRINGING MAINLY AFTERNOON SHOWER CHANCES TO THE REMAINDER
OF THE FCST AREA. SHOWER CHANCES FROM THE NRN STREAM SHORTWAVE SHOULD
DIMINISH BY MIDNIGHT SUNDAY MORNING...HOWEVER...ANOTHER VERY COOL AIR
MASS FOR MAY WILL BE SETTLING INTO THE REGION FOR THE REST OF THE
WEEKEND WITH 850 TEMPS FCST TO DROP TO OR JUST BELOW ZERO BY SUNDAY.
HIGH PRESSURE WILL DOMINATE THE WEATHER LATE SUNDAY INTO EARLY
TUESDAY WITH COOL BUT DRY CONDITIONS ACROSS CNTRL AND SE IL.

LONG TERM...TUESDAY THROUGH FRIDAY...
UPPER TROF ACRS THE LAKES REGION WHICH WILL BRING OUR COOL DOWN THIS
WEEKEND...SHOULD BEGIN TO SLOWLY LIFT ACRS EASTERN CANADA AS RIDGING
TAKES HOLD ACRS THE MIDWEST EARLY NEXT WEEK. NEXT SHORTWAVE FCST TO
DROP INTO THE LAKES ON TUESDAY WITH WARM ADVECTION PATTERN PRODUCING
SCT CONVECTION ACRS THE NRN PLAINS AND LAKES REGION LATE TUESDAY AND
AFFECTION OUR AREA TUESDAY NIGHT THRU WEDNESDAY NIGHT. NEW MODEL RUNS
SUGGEST A SLOWER MORE AMPLIFIED UPPER WAVE AND ASSOCIATED SFC SYSTEM
MIDWEEK WHICH MAY KEEP THE SHOWER THREAT GOING A BIT LONGER IN PARTS
OF CNTRL OR SE IL INTO THU. FOR NOW...WILL INCLUDE SLIGHT CHANCE IN
GRIDS FOR THU.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, May 13, 9:30 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT FRI MAY 13 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1030 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS FROM 3 PM
THROUGH MIDNIGHT...ESPECIALLY EAST OF THE ILLINOIS RIVER. VERY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE LIKELY FROM THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

KH

The radar

The Indianapolis radar (KIND), 123 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Piatt

When
May 13, 4:39 PM CST
Where
Piatt County, 2 mi N of Hammond
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -87.650

Hail, Champaign

When
May 13, 5:12 PM CST
Where
Champaign County, Philo
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -88.167

Thunderstorm Wind, Effingham

When
May 13, 5:20 PM CST
Where
Effingham County, Altamont
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -88.017

Trees and power lines blown down.

Thunderstorm Wind, Vermilion

When
May 13, 5:30 PM CST
Where
Vermilion County, Fithian
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.150, -87.950

A greenhouse, 2 barns and a metal tool shed were destroyed. Numerous trees and power lines blown down.

Thunderstorm Wind, Effingham

When
May 13, 6:00 PM CST
Where
Effingham County, Dieterich
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -87.817

Trees and power lines blown down.

Thunderstorm Wind, Cumberland

When
May 13, 6:06 PM CST
Where
Cumberland County, Greenup
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -88.600

A few large tree limbs blown down.

Thunderstorm Wind, Clark

When
May 13, 6:30 PM CST
Where
Clark County, 3 mi E of Marshall
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.000, -88.150

A few trees blown down.

Thunderstorm Wind, Jasper

When
May 13, 7:00 PM CST
Where
Jasper County, Newton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.067, -88.750

A few trees and power lines blown down.

Hail, Jasper

When
May 13, 7:00 PM CST
Where
Jasper County, Yale
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -87.867

Hail, Crawford

When
May 13, 7:20 PM CST
Where
Crawford County, Bellair
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -88.367

Hail, Crawford

When
May 13, 7:26 PM CST
Where
Crawford County, Annapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -88.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446771, 5446772, 5446773, 5446774, 5446775, 5445864, 5445865, 5445866, 5445867, 5445868, 5445869.